Alert archive / New Mexico / Flash Flood Warnings in 2011

Flash Flood Warning 12, NWS El Paso, TX

July 26, 2011Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 26, 2011, 1:49 PM MDT for Sierra County, New Mexico. It was in force for 116 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2011, 1:49 PM MDT (19:49 UTC)
Expired
Jul 26, 2011, 3:45 PM MDT
In force
116 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 155 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 2:50 PM MDTFLASH FLOODPoverty Creek, NMPOVERTY CREEK FIRE DEPARTMENT REPORTED WATER COMING ACROSS STATE HIWAY 59

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

340 
WGUS54 KEPZ 261949
FFWEPZ
NMC051-262145-
/O.NEW.KEPZ.FF.W.0012.110726T1949Z-110726T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
149 PM MDT TUE JUL 26 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 345 PM MDT

* AT 147 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL WITH TOTALS OF 
  OVER 2 INCHES HAVING ALREADY OCCURRED ACROSS THE WARNED AREA. 

* LOCATIONS IMPACTED INCLUDE...
  POVERTY CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DON'T DROWN.

&&

LAT...LON 3336 10767 3339 10781 3348 10781 3348 10780
      3348 10763

$$

JMG
1 follow-up statement
669 
WGUS74 KEPZ 262059
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
259 PM MDT TUE JUL 26 2011

NMC051-262145-
/O.CON.KEPZ.FF.W.0012.000000T0000Z-110726T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIERRA NM-
259 PM MDT TUE JUL 26 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN SIERRA
COUNTY UNTIL 345 PM MDT...

AT 257 PM MDT...WEATHER SPOTTERS REPORTED THUNDERSTORMS WITH VERY
HEAVY RAINFALL ACROSS THE WARNED AREA.

AROUND 2 INCHES OF RAIN HAD FALLEN IN POVERTY CREEK WITH SOME WATER 
STARTING TO CROSS THE ROAD IN TOWN. HEAVIER RAIN IS INDICATED ON THE 
DOPPLER RADAR TO THE EAST ALONG HIGHWAY 59 EAST OF POVERTY CREEK 
AND HIGHWAY 52 NORTH OF WINSTON. 

LOCATIONS IMPACTED INCLUDE...
  POVERTY CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DON'T DROWN.

&&

LAT...LON 3336 10767 3339 10781 3348 10781 3348 10780
      3348 10763

$$

JMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 4:15 AM MDT, 9 hours 34 minutes earlier.

Area forecast discussion, Jul 26, 4:15 AM MDT, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
415 AM MDT TUE JUL 26 2011

.SYNOPSIS...
HIGH PRESSURE ALOFT EXTENDING FROM NEW MEXICO TO THE SOUTHEAST U.S.
WILL PERSIST FOR THE REST OF THIS WEEK. THIS WILL CONTINUE THE
EASTERLY FLOW OVER THE AREA. HIGHER MOISTURE WILL REMAIN WEST OF
DEMING WHERE THE BEST CHANCES OF THUNDERSTORMS WILL EXIST TODAY AND
TOMORROW. THE REST OF THE BORDERLAND WILL SEE ISOLATED
THUNDERSTORMS. FROM THURSDAY INTO THE WEEKEND THE HIGH PRESSURE
ALOFT WILL BUILD A BIT FURTHER BACK OVER NEW MEXICO. THUNDERSTORMS
SHOULD BE MOSTLY ISOLATED FOR THIS PERIOD.

&&

.DISCUSSION...
HIGH PRESSURE ALOFT CENTERED OVER THE TEXAS PANHANDLE WILL SLOWLY
RECENTER BACK OVER THE LOWER MISSISSIPPI VALLEY AND SOUTHEAST
U.S...WITH RIDGING BACK TO NEW MEXICO. WV IMAGERY SHOWS MOISTURE
PLUME SLOWLY BECOMING DIFFUSE THOUGH STILL MOSTLY OVER ARIZONA AND
FAR WEST NEW MEXICO. THIS SHOULD KEEP SCATTERED THUNDERSTORM
COVERAGE OVER THE GILA...BOOTHEEL AND PERHAPS LUNA COUNTY. AREAS TO
THE EAST SHOULD BE LESS ACTIVE BOTH DAYS...JUST ISOLATED...AS
EASTERLY DISTURBANCES COULD STILL KICK OFF THUNDERSTORMS WITH THE
ABUNDANT LOW LEVEL MOISTURE. AREAS WEST OF DEMING COULD STILL SEE
SOME LOCAL FLOODING BOTH TODAY AND WEDNESDAY AS MODEL PW'S REMAIN
AROUND 1.25 INCHES.

THURSDAY THROUGH THE WEEKEND...HIGH CENTER GRADUALLY RE-ESTABLISHES
ITSELF OVER THE SOUTHERN PLAINS BY SATURDAY. THE INCREASING HEIGHTS
AND SLIGHT WARMING ALOFT SHOULD REDUCE THUNDERSTORMS...ESPECIALLY
EAST OF DEMING. GFS CONTINUES TO SHOW INVERTED TROUGH MOVING OVER
AREA SATURDAY WITH SOME ADDITIONAL DRYING AND SUBSIDENCE. GFS ALSO
SHOWING SHORT WAVE WITH SURGE OF MOISTURE MOVING INTO THE EASTERN
CWA SUNDAY. THIS COULD BRING AN UPTICK IN CONVECTION BUT WILL NOT
HIT TOO HARD AT THIS TIME.

&&

.AVIATION...VALID 26/12Z-27/12Z.
GENLY VFR. EAST OF DEMING AND SOUTH OF ALAMOGORDO...120 BKN/SCT
LAYERS 300 WITH ISOLD -SHRA/-TSRA BKN100. CONDS DISSIPATING AFTER
14Z. DVLPG OVER HIGHER TERRAIN AFT 17Z...SCT 5SM TSRA BKN080CB TOPS
500. SAME CONDS...BUT ISOLD...WILL SPREAD TO REMAINDER OF AREA AFT
23Z. ASSOCD WITH THESE STORMS...WIND GUSTS TO 45 KTS AND SMALL HAIL.

&&

.FIRE DISCUSSION...
HIGH PRESSURE EXTENDING FROM NEW MEXICO EAST ACROSS THE SOUTHEAST
U.S. WILL CONTINUE A EASTERLY FLOW OVER THE AREA. DEEPER MOISTURE
WILL REMAIN WEST OF DEMING BUT THE EAST FLOW WILL PUSH SOME WEAK
DISTURBANCES OVER THE AREA. ISOLATED TO SCATTERED THUNDERSTORMS WILL
CONTINUE TODAY AND AGAIN ON WEDNESDAY...MOST FREQUENT WEST OF
DEMING. MIN AFTERNOON RH'S ACROSS THE LOWLANDS WILL REMAIN 25-30%
FOR MOST OF THIS WEEK...WHILE MIN RH'S FOR MOUNTAIN ZONES WILL
REMAIN 35-45%.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 97  74  98  75  99 /  20  20  20  20  10
SIERRA BLANCA TX        95  70  96  71  97 /  20  20  20  20  10
LAS CRUCES              97  72  98  73  99 /  20  20  20  20  10
ALAMOGORDO              96  70  97  71  98 /  20  20  20  20  10
CLOUDCROFT              73  50  73  50  73 /  30  20  30  20  30
TRUTH OR CONSEQUENCES   94  70  95  69  96 /  20  20  30  30  10
SILVER CITY             82  60  83  59  86 /  40  30  40  30  20
DEMING                  95  71  96  70  98 /  20  20  20  20  10
LORDSBURG               95  70  96  69  97 /  40  40  30  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

17 HEFNER
Hazardous weather outlook, Jul 26, 11:07 AM MDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1107 AM MDT TUE JUL 26 2011

NMZ022>025-030>032-TXZ055-056-271715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1107 AM MDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS EAST OF THE RIO GRANDE WITH SCATTERED
STORMS WEST OF THE RIVER. THERE IS A SLIGHT RISK THAT A FEW STORMS
OUT WEST WILL CREATE HEAVY RAINFALL AND EXCESSIVE RUNOFF THAT WILL
LEAD TO SOME MINOR FLASH FLOODING. BIGGEST AREA OF CONCERN WILL BE
AROUND THE SILVER CITY AREA. ISOLATED RAINFALL AMOUNTS WITH THE
STORMS COULD BE IN EXCESS OF TWO INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

OUR CHANCES FOR ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE
FOR THE NEXT SEVEN DAYS. THE CHANCES OF FLOODING RAIN IS
MINIMAL...BUT NOT ZERO.

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:45 PM MDTFlash Flood WarningEPZSierra2 hr

Nearby

Flash Flood Warnings in New Mexico, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.